Algebraic & Geometric Topology

Residually free $3$–manifolds

Henry Wilton

Full-text: Open access


We classify those compact 3–manifolds with incompressible toral boundary whose fundamental groups are residually free. For example, if such a manifold M is prime and orientable and the fundamental group of M is nontrivial then MΣ×S1, where Σ is a surface.

Article information

Algebr. Geom. Topol., Volume 8, Number 4 (2008), 2031-2047.

Received: 6 February 2008
Revised: 5 September 2008
Accepted: 10 September 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 57N10: Topology of general 3-manifolds [See also 57Mxx]

3-manifolds free groups geometric group theory


Wilton, Henry. Residually free $3$–manifolds. Algebr. Geom. Topol. 8 (2008), no. 4, 2031--2047. doi:10.2140/agt.2008.8.2031.

Export citation


  • B Baumslag, Residually free groups, Proc. London Math. Soc. $(3)$ 17 (1967) 402–418
  • J A Behrstock, W D Neumann, Quasi-isometric classification of graph manifold groups, Duke Math. J. 141 (2008) 217–240
  • M Bestvina, M Feighn, Notes on Sela's work: Limit groups and Makanin–Razborov diagrams, to appear in “Geometry and cohomology in group theory (Durham, 2003)”
  • M R Bridson, J Howie, C F M III, H Short, Subgroups of direct products of limit groups, to appear in Ann. of Math. $(2)$
  • M R Bridson, H Wilton, Subgroup separability in residually free groups, Math. Z. 260 (2008) 25–30
  • G Duchamp, D Krob, The lower central series of the free partially commutative group, Semigroup Forum 45 (1992) 385–394
  • M Hall, Jr, Subgroups of finite index in free groups, Canadian J. Math. 1 (1949) 187–190
  • J Hempel, Residual finiteness for $3$–manifolds, from: “Combinatorial group theory and topology (Alta, Utah, 1984)”, Ann. of Math. Stud. 111, Princeton Univ. Press (1987) 379–396
  • W H Jaco, P B Shalen, Seifert fibered spaces in $3$–manifolds, Mem. Amer. Math. Soc. 21 (1979) viii+192
  • K Johannson, Homotopy equivalences of $3$–manifolds with boundaries, Lecture Notes in Math. 761, Springer, Berlin (1979)
  • O Kharlampovich, A Myasnikov, Irreducible affine varieties over a free group. I. Irreducibility of quadratic equations and Nullstellensatz, J. Algebra 200 (1998) 472–516
  • O Kharlampovich, A Myasnikov, Irreducible affine varieties over a free group. II. Systems in triangular quasi-quadratic form and description of residually free groups, J. Algebra 200 (1998) 517–570
  • R C Lyndon, The equation $a^{2}b^{2}=c^{2}$ in free groups, Michigan Math. J 6 (1959) 89–95
  • R C Lyndon, P E Schupp, Combinatorial group theory, Ergebnisse der Math. und ihrer Grenzgebiete 89, Springer, Berlin (1977)
  • W D Neumann, G A Swarup, Canonical decompositions of $3$–manifolds, Geom. Topol. 1 (1997) 21–40
  • V N Remeslennikov, $\exists$–free groups, Sibirsk. Mat. Zh. 30 (1989) 193–197
  • G P Scott, Finitely generated $3$–manifold groups are finitely presented, J. London Math. Soc. $(2)$ 6 (1973) 437–440
  • P Scott, The geometries of $3$–manifolds, Bull. London Math. Soc. 15 (1983) 401–487
  • Z Sela, Diophantine geometry over groups: a list of research problems, Preprint
  • Z Sela, Diophantine geometry over groups. I. Makanin-Razborov diagrams, Publ. Math. Inst. Hautes Études Sci. (2001) 31–105